Texas, 2017

Tornado and Flash Flooding in Texas, April 1 to 2, 2017

April 1 to 2, 2017 · NWS EWX · 49 events in 13 counties and zones

An upper level low moved out of Mexico and pushed a cold front through Texas. This generated thunderstorms that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved out of Mexico and pushed a cold front through Texas. This generated thunderstorms that became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 1, 9:40 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 1, 9:40 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1040 PM CDT Sat Apr 1 2017

.UPDATE...
Tornado Watch has been issued for portions of the southern Edwards
Plateau and Rio Grande through 6 AM.

&&

.PREV DISCUSSION... /ISSUED 911 PM CDT Sat Apr 1 2017/

UPDATE...
A vorticity maximum is noted on water vapor rotating through the
base of the upper level low across northwest Mexico this evening.
Flow through the lowest 4k feet off DFX radar has backed east-southeast
and increased to 20-30 kts. This will continue to increase through
the late evening and as deeper large scale forcing approaches should
see a quick expansion in coverage of storms across Val Verde County
03Z-06Z. Already some indications of this starting just across the
border. The storms should expand further in coverage across the
southern Edwards Plateau and Rio Grande 06Z-09Z. Initially discrete
storms could yield a large hail risk however as a northeast to
southwest oriented cold front enters the area from the north could
see storms training parallel to the front. After coordination with
WPC feel there is enough threat to warrant locally heavy rainfall
mention late this evening and into portions of the overnight across
the far western CWA.

No changes this evening to the forecast thinking for Sunday morning
farther east across the Hill Country and eventually along and east of
I-35. This area will remain in a favorable location for some storms
to produce large hail and damaging straight-line winds. An isolated
tornado threat will also exist.

PREV DISCUSSION... /ISSUED 658 PM CDT Sat Apr 1 2017/

AVIATION...
All airports are VFR except for SSF which MVFR. This may only be
temporary and they may be up and down for the next few hours. MVFR
CIGs will settle over the Austin and San Antonio areas by around 03Z.
Showers will develop around 06Z in the Austin and San Antonio areas.
Thunderstorms will develop out west and DRT will see TSRA by around
07Z. Thunderstorms will move into Austin and San Antonio Sunday
morning. Scattered storms will last into the afternoon. When the
storms clear CIGs will improve to VFR and winds will shift to the
southwest to west.

PREV DISCUSSION... /ISSUED 419 PM CDT Sat Apr 1 2017/

SHORT TERM (Tonight through Sunday Night)...
Low clouds are beginning to lift southwest of a Fredericksburg to
New Braunfels to Cuero line to allow temperatures to generally warm
up into the 80s with lower 90s later this afternoon in the Rio Grande
Plains. Significant dry slotting from the southwest evident on water
vapor imagery is contributing to this and will likely allow clouds to
break up a bit more over the rest of the area later this afternoon
except for possibly northern portions of the Hill Country. Shallow
convective showers are forming along the Escarpment between San
Antonio and Austin between areas with relatively clear skies to the
west and overcast skies to the east, and these should continue over
through the early evening hours. A few hi-res models show a stronger
cell or two, but model soundings continue to predict an inversion at
700 mb that is quite a bit weaker than that observed on aircraft
soundings at AUS and SAT. Although dry air aloft will steepen lapse
rates, slightly drier air moving into the midlevels will make it that
much harder to overcome the cap at 700 mb. Thus, deeper convection
this afternoon is unlikely given the lack of a clear surface trigger
or shortwave aloft, but any cell that makes it past the cap will
have sufficient shear and instability to support severe storms.

Strong to severe thunderstorms are expected to develop just over the
border in Mexico west of Del Rio around Midnight as a lead shortwave
rotates ahead of the broader positively-tilted trough west of Big
Bend and the synoptic cold front moves into the region. The initial
storm mode should be supercellular given shear values in excess of
40-50 knots, so the damaging winds and hail will be the main threats
overnight, but a tornado cannot be ruled out with SRH values around
100 m^2/s^2 that could be locally enhanced depending on how the storm
interacts with the environment. A steady feed of low-level moisture
supplied by a 20-30 knot southeasterly LLJ will support low LCLs that
could also increase this threat. This LLJ will also help provide a
brief window for locally heavy rainfall after Midnight in the Edwards
Plateau and Rio Grande Plains until the cold front approaches and the
system begins to become cold pool dominated by 7 am. A few instances
of flash flooding may be possible due to terrain and rainfall totals
up to 3 inches in isolated areas, but not widespread enough or long
enough to issue a watch at the current moment. These cells should
transition to a more linear system moving from west to east along the
front by sunrise.

Ahead of this line, scattered showers should be ongoing across the
rest of the region beneath a weak cap with isentropic ascent and an
increasing LLJ out of the S-SE. Deeper cells should begin to develop
by sunrise as the cap erodes much earlier than normal near the I-35
corridor north of San Antonio as the larger-scale forcing and height
falls associated with an upper level trough ejecting out of Mexico
approaches the Rio Grande Plains. This trough will be transitioning
from a positive to more negative tilt that will increase diffluence
aloft for areas mainly along and east of I-35 for the morning and
afternoon hours on Sunday. Shear values in excess of 50 knots with
abundant CAPE increasing from ~1500 J/kg towards possibly 4000 J/kg
by Noon with steepening lapse rates aloft will support strong
supercells capable of producing large hail and damaging winds. Very
low LCLs and SRH values increasing towards 250-300 m^2/s^2 provide
strong support for tornadic supercells (possibly strong tornadoes)
tomorrow morning into the afternoon hours for our eastern counties.
If the line merges with these cells, we could see some instances of
QLCS mergers, but some hi-res models are trending towards weakening
this line with fewer, but more significant supercells most likely
caused by significant dry air moving in at midlevels. It is hard to
tell which scenario will play out at this point, but the general
threats would remain the same and most models show that the tornado
and significant severe threat should end by early or mid-afternoon
for the I-35 corridor and by 6 pm for our eastern counties.

Given the significant nature of the severe weather threat expected
for tomorrow, potential for dry slotting, and a marginal threat of
locally heavy rainfall for our northern counties, we have elected to
not issue any watch for flash flooding for now. Global and hi-res
models continue to indicate that some additional showers and
thunderstorms will develop as the upper low passes over the region or
just to our north tomorrow evening. The main threat with these
storms would be small or large hail, but not tornadoes or locally
heavy rainfall. Skies should begin to clear behind this system to set
up a nice Monday.

LONG TERM (Monday through Saturday)...
Next week should be dry and very nice behind this strong system with
southwest flow continuing aloft for Monday and Tuesday and highs in
the 80s and potentially lower 90s in the Rio Grande Plains. This dry
air mass will cause elevated fire weather concerns for spots over the
Rio Grande Plains that do not receive wetting rains in the next 24
hours, but this should just be our southwestern most counties. A
weak front will move through Tuesday evening into Wednesday to
further dry and cool the area out back closer to normal temperatures
before a gradual warmup begins later next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  78  57  84  60 /  50  80  30   0   0
Austin Bergstrom Intl Airport  68  78  56  84  57 /  50  80  30   0   0
New Braunfels Muni Airport     68  78  55  84  57 /  50  80  30   0   0
Burnet Muni Airport            64  72  53  81  56 /  50  80  30   0   0
Del Rio Intl Airport           66  73  54  87  58 /  80  60  -    0   0
Georgetown Muni Airport        66  75  56  82  57 /  50  80  40   0   0
Hondo Muni Airport             68  81  53  85  56 /  50  70  20   0   0
San Marcos Muni Airport        68  79  55  84  57 /  50  80  30   0   0
La Grange - Fayette Regional   70  80  57  82  59 /  40  80  30   0   0
San Antonio Intl Airport       68  80  56  85  59 /  50  80  20   0   0
Stinson Muni Airport           69  81  55  85  58 /  50  70  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, Apr 1, 5:06 AM CST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
606 AM CDT Sat Apr 1 2017

TXZ171>173-183>194-202>209-217>225-228-021115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
606 AM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Shower and thunderstorm activity will be on the increase this
afternoon. There is a low chance of a strong storm or two this
afternoon for areas west of an Eagle Pass to Burnet line. The
chance for severe weather, including large hail, damaging winds
and an isolated tornado will begin to take shape late this evening
across the Rio Grande plains and southern Edwards plateau.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An active weather pattern is expected across all of south central
Texas on Sunday. Initially, the most active weather will be across
the southern Edwards Plateau as a line of storms begins to
organize. As this line of storms strengthens and moves east across
the Hill Country and I-35 corridor through midday, a combination
of large hail, damaging winds and locally heavy rainfall can be
expected. In addition, an isolated tornado can not be ruled out.
As this line of storms approaches the I-35 corridor Sunday
morning, the threat for tornadoes will increase. In addition,
rainfall amounts of 1 to 3 inches could bring the potential for
localized flooding, especially across those areas that had heavy
rains earlier in the week.

By early Sunday evening, the severe weather concerns should be on
the decrease as the line of storms moves east of the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding with the
storm system this weekend.

In the hours before

Special weather statement, Apr 1, 6:35 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT SAT APR 1 2017

TXZ183-020115-
Val Verde TX-
735 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 50 mph. This storm is still in Mexico,
but will cross the river within the next few minutes.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Langtry, Juno, and Shumla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 10144 3018 10107 2971 10140 2973 10139
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10151 2976 10154 2980 10154 2981 10155
      2980 10157 2977 10158 2977 10161
TIME...MOT...LOC 0034Z 205DEG 43KT 2977 10150
Special weather statement, Apr 1, 6:38 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT SAT APR 1 2017

TXZ183-020115-
Val Verde TX-
738 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Box Canyon-Amistad, or 8 miles southwest of
Comstock, moving northeast at 60 mph. This storm is still in Mexico,
but will cross the river within the next few minutes.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Comstock, Box Canyon-Amistad, Bakers Crossing, and Devils River
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 10105 3005 10075 2951 10117 2952 10120
      2952 10125 2954 10126 2957 10124 2962 10125
      2963 10127 2958 10128 2958 10131 2961 10131
      2965 10130 2966 10133
TIME...MOT...LOC 0036Z 208DEG 51KT 2958 10126

The radar

The Laughlin AFB radar (KDFX), 92 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 18 hail, 6 flash flood, 1 tornado. Local standard time, as filed.

Hail, Val Verde

When
April 1, 9:59 PM CST
Where
Val Verde County, 3.66 mi SE of Comstock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.640, -101.130

A thunderstorm produced golf ball size hail near Comstock. The report was forwarded to us by Laughlin AFB weather from the Border Patrol.

Hail, Val Verde

When
April 1, 10:37 PM CST
Where
Val Verde County, 9.11 mi W of Comstock
Measured
1 in hail
Reported by
Public
Coordinates
29.700, -101.320

A thunderstorm produced quarter size hail at Seminole Canyon State Park.

Hail, Val Verde

When
April 1, 10:47 PM CST
Where
Val Verde County, 10.3 mi W of Comstock
Measured
1.5 in hail
Reported by
Public
Coordinates
29.700, -101.340

A thunderstorm produced ping pong ball size hail at Seminole Canyon State Park.

Hail, Val Verde

When
April 2, 12:15 AM CST
Where
Val Verde County, 2.76 mi N of (Drt)del Rio Intl Ar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.410, -100.920

A thunderstorm produced quarter size hail in the Buena Vista Park part of Del Rio. The report was forwarded to us by Laughlin AFB weather from the Del Rio Emergency Manager.

Flash Flood, Val Verde

When
April 2, 1:08 AM CST to 6:30 AM CST
Where
Val Verde County, 0.49 mi SW of Del Rio to 0.24 mi SSW of Del Rio
Cause
Heavy Rain
Reported by
Public
Coordinates
29.365, -100.906

Thunderstorms produced heavy rain that led to flash flooding of the intersection of Main and Gibbs Sts. in Del Rio.

Hail, Val Verde

When
April 2, 1:32 AM CST
Where
Val Verde County, 0.69 mi S of Johnstone
Measured
1 in hail
Reported by
Public
Coordinates
29.360, -100.770

A thunderstorm produced quarter size hail at Laughlin AFB.

Flash Flood, Val Verde

When
April 2, 1:40 AM CST to 6:30 AM CST
Where
Val Verde County, 0.95 mi NNE of Del Rio to 1.91 mi NW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.383, -100.894

Thunderstorms produced heavy rain that led to flash flooding. Multiple water rescues and vehicles stuck in water were reported around Del Rio.

Hail, Uvalde

When
April 2, 3:00 AM CST
Where
Uvalde County, 15.27 mi NNW of Reagan Wells
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.740, -99.930

Hail, Real

When
April 2, 3:00 AM CST
Where
Real County, 6.94 mi SE of Vance
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.740, -99.930

Thunderstorm Wind, Real

When
April 2, 4:58 AM CST
Where
Real County, 3.66 mi SSW of Leakey
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.680, -99.770

A thunderstorm produced wind gusts estimated at 80 mph that destroyed a carport and ripped metal roofs off two houses south of Leakey.

Hail, Real

When
April 2, 5:23 AM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.720, -99.760

Hail, Kinney

When
April 2, 6:17 AM CST
Where
Kinney County, 6.94 mi N of Brackettville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.420, -100.410

Thunderstorm Wind, Kendall

When
April 2, 6:20 AM CST
Where
Kendall County, 1.51 mi NNW of Boerne
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.800, -98.740

A thunderstorm produced wind gusts estimated at 90 mph that destroyed a large metal building in Boerne.

Flash Flood, Edwards

When
April 2, 6:25 AM CST to 6:45 AM CST
Where
Edwards County, 9.4 mi WSW of Rocks Spgs Arpt to 13.87 mi W of Barksdale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.910, -100.320

Thunderstorms produced heavy rain that led to flash flooding closing FM674 along the West Nueces River southwest of Rocksprings.

Thunderstorm Wind, Kerr

When
April 2, 6:25 AM CST
Where
Kerr County, 0.6 mi W of Ingram
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.080, -99.240

A thunderstorm produced wind gusts estimated at 75 mph that blew down trees in Ingram.

Hail, Kerr

When
April 2, 6:30 AM CST
Where
Kerr County, 0.91 mi SW of Kerrville
Measured
0.88 in hail
Reported by
Public
Coordinates
30.040, -99.140

Thunderstorm Wind, Real

When
April 2, 6:30 AM CST
Where
Real County, 2.16 mi SSW of Leakey
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.700, -99.760

A thunderstorm produced wind gusts estimated at 75 mph that blew down large Pecan trees south of Leakey.

Thunderstorm Wind, Kerr

When
April 2, 6:35 AM CST
Where
Kerr County, 2.07 mi N of Camp Verde
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.910, -99.100

A thunderstorm produced wind gusts estimated at 75 mph that snapped and uprooted trees in Camp Verde.

Thunderstorm Wind, Kendall

When
April 2, 7:06 AM CST
Where
Kendall County, 2.39 mi SSE of Boerne
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.750, -98.710

A thunderstorm produced wind gusts estimated at 75 mph that blew down a tree in Boerne.

Hail, Kendall

When
April 2, 7:12 AM CST
Where
Kendall County, 1.2 mi E of Comfort
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
29.970, -98.900

Thunderstorm Wind, Blanco

When
April 2, 7:46 AM CST
Where
Blanco County, 1.51 mi SSW of Twin Sisters
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.980, -98.410

A thunderstorm produced wind gusts estimated at 75 mph that blew down trees near Hwy 281 and FM 473 in southern Blanco County.

Flash Flood, Real

When
April 2, 7:52 AM CST to 8:00 AM CST
Where
Real County, 11.22 mi NNW of Prade Ranch to 11.79 mi ENE of Leakey Lewis Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.034, -99.809

Thunderstorms produced heavy rain that led to flash flooding closing FM336 from Hwy 83 to Hwy 41 along the West Frio River.

Thunderstorm Wind, Comal

When
April 2, 7:59 AM CST
Where
Comal County, 2.39 mi NNE of Wesson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.880, -98.360

A thunderstorm produced wind gusts estimated at 60 mph that damaged trees northeast of Spring Branch.

Tornado, Travis

When
April 2, 8:15 AM CST to 8:18 AM CST
Where
Travis County, 3.56 mi WNW of Austin Lakeway Arpt to 2.19 mi NNW of Austin Lakeway Arpt
Rating
EF0
Path length
3 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.365, -98.057

A small tornado developed on the leading edge of squall line moving over the Lake Travis area. Many trees were blown down and damaged. A security cam video shows a developing circulation near Noack Hill at a residence. Tree damage can be seen along R O Drive toward Bee Creek. A couple of videos from citizens show a waterspout crossing Lake Travis near Bee Creek, moving east toward Point Venture. Several marinas were damaged as the small tornado crossed the lake. It is assumed the tornado came ashore near the park area of Point Venture on Whispering Hollow Drive where there is tree damage. At this point, concrete evidence of a tornado and tornado damage is lost so the path of the EF0 tornado is ended on the far west side of Point Venture. Estimated peak winds are 80 mph with a maximum width of 100 yards. The path length is estimated to be at 3 miles. Other house and roof damage was found on the south side of Point Venture but there was not enough evidence to call it tornado damage.

Thunderstorm Wind, Travis

When
April 2, 8:16 AM CST
Where
Travis County, 2.76 mi WNW of Austin Lakeway Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.370, -98.040

A thunderstorm produced wind gusts estimated at 60 mph that damaged trees and a building near Lakeway.

Thunderstorm Wind, Travis

When
April 2, 8:17 AM CST
Where
Travis County, 1.83 mi NE of Austin Lakeway Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.370, -97.980

A thunderstorm produced wind gusts estimated at 60 mph that blew down tree limbs in Lakeway.

Thunderstorm Wind, Travis

When
April 2, 8:19 AM CST
Where
Travis County, 2.08 mi NNE of Austin Lakeway Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.379, -97.993

A thunderstorm produced wind gusts estimated at 75 to 80 mph that downed large trees on Point Venture near Lake Travis. In addition, several homes sustained wind damage especially those that were on the south side of the point facing Lakeway. Roofs and patios had the most damage as radar indicated winds in excess of 70 kt blowing through the area. With multiple homes damage including resulting water damage, estimates of monetary loss may be as high as one million dollars.

Thunderstorm Wind, Travis

When
April 2, 8:20 AM CST
Where
Travis County, 3.99 mi NE of Austin Lakeway Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Public
Coordinates
30.390, -97.951

Several houses on or near Costa Bella Drive sustained roof and chimney damage. Some chimneys were broken off. Several marinas and even a floating restaurant were damaged on the lake shore from thunderstorm winds that are estimated to be as high as 80 mph. Many homes sustained damage in and around the Lakeway area. Estimates of damage are incomplete but may be as high as one million dollars, possibly higher based on the large and expensive homes in that area and neighborhood.

Thunderstorm Wind, Travis

When
April 2, 8:24 AM CST
Where
Travis County, 3.64 mi W of Marshall Ford
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
30.390, -97.940

A thunderstorm produced wind gusts estimated at 80 mph that snapped a power pole in half near Hudson Bend Middle School.

Thunderstorm Wind, Travis

When
April 2, 8:25 AM CST
Where
Travis County, 3.16 mi NE of Austin Lakeway Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.380, -97.960

A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree limbs at the Sundancer Grill restaurant in Lakeway.

Hail, Travis

When
April 2, 8:29 AM CST
Where
Travis County, 2.26 mi NE of Cedar Vly
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.240, -97.920

Thunderstorm Wind, Williamson

When
April 2, 8:30 AM CST
Where
Williamson County, 2.38 mi W of Jollyville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.450, -97.810

A thunderstorm produced wind gusts estimated at 70 mph.

Flash Flood, Kinney

When
April 2, 8:30 AM CST to 8:45 AM CST
Where
Kinney County, 4.84 mi N of Standart to 6.67 mi N of Standart
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.400, -100.620

Thunderstorms produced heavy rain that led to flash flooding closing RM3008 along Perdido Creek northeast of Amanda.

Flash Flood, Kinney

When
April 2, 8:30 AM CST to 8:45 AM CST
Where
Kinney County, 5.49 mi NW of Brackettville to 5.8 mi NW of Brackettville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.378, -100.483

Thunderstorms produced heavy rain that led to flash flooding closing RM2804 northwest of Brackettville.

Thunderstorm Wind, Travis

When
April 2, 8:33 AM CST
Where
Travis County, 4.13 mi ENE of Dodd City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.460, -97.840

A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree limbs near Cedar Park.

Thunderstorm Wind, Williamson

When
April 2, 8:38 AM CST
Where
Williamson County, 2.26 mi NW of Jollyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.470, -97.800

A thunderstorm produced wind gusts estimated at 60 mph.

Hail, Travis

When
April 2, 8:38 AM CST
Where
Travis County, 3.16 mi SE of Beecaves
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.270, -97.910

Thunderstorm Wind, Travis

When
April 2, 8:40 AM CST
Where
Travis County, 3.62 mi SW of Mc Neil
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
30.415, -97.765

A thunderstorm produced wind gusts estimated at 60 mph that knocked a five inch tree limb down a parked car near the intersection of Sans Souci Cove and Sans Souci Pl. in the Great Hills area of northwestern Austin.

Thunderstorm Wind, Williamson

When
April 2, 8:43 AM CST
Where
Williamson County, 2.16 mi NNE of Jollyville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.480, -97.760

A thunderstorm produced wind gusts estimated at 60 mph near Parmer Ln at RR620 in Jollyville.

Hail, Hays

When
April 2, 8:49 AM CST
Where
Hays County, 2.27 mi SW of San Marcos
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.880, -97.930

Thunderstorm Wind, Williamson

When
April 2, 8:49 AM CST
Where
Williamson County, 1.5 mi SSE of Leander
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.560, -97.840

A thunderstorm produced wind gusts estimated at 60 mph that blew down tree limbs in Leander.

Thunderstorm Wind, Williamson

When
April 2, 8:50 AM CST
Where
Williamson County, 3.03 mi NW of Round Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.525, -97.722

A thunderstorm produced wind gusts estimated at 60 mph that snapped large tree limbs along Hairy Man Rd. in Round Rock.

Thunderstorm Wind, Williamson

When
April 2, 8:50 AM CST
Where
Williamson County, 4.64 mi WSW of Jarrell Sybert Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.750, -97.720

A thunderstorm produced wind gusts estimated at 60 mph that blew down small tree limbs near Sun City.

Hail, Williamson

When
April 2, 8:56 AM CST
Where
Williamson County, 1.82 mi NW of Georgetown
Measured
1 in hail
Reported by
Public
Coordinates
30.650, -97.690

A thunderstorm produced quarter size hail in Georgetown.

Thunderstorm Wind, Williamson

When
April 2, 9:01 AM CST
Where
Williamson County, 2.26 mi SW of Weir
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.650, -97.610

A thunderstorm produced wind gusts estimated at 80 mph that blew down large tree limbs southwest of Weir.

Hail, Williamson

When
April 2, 9:02 AM CST
Where
Williamson County, 1.82 mi NW of Georgetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.650, -97.690

Thunderstorm Wind, Williamson

When
April 2, 9:15 AM CST
Where
Williamson County, 2.38 mi W of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
30.630, -97.710

A thunderstorm produced wind gusts estimated at 60 mph in Georgetown.

Hail, Fayette

When
April 2, 10:20 AM CST
Where
Fayette County, 1.38 mi N of Hostyn
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.870, -96.930

Hail, Fayette

When
April 2, 10:36 AM CST
Where
Fayette County, 2.49 mi WSW of Rutersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.940, -96.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685488, 685489, 685490, 685491, 685518, 685492, 685519, 685493, 685494, 685545, 685495, 685496, 685547, 685524, 685548, 685497, 685549, 685553, 685555, 685498, 685557, 685528, 685558, 693573, 685562, 685559, 686298, 693568, 686296, 686299, 685500, 685502, 685533, 685537, 686300, 685503, 685504, 686302, 685505, 685506, and more.